He started treatment four years ago.
Britain’s Mark Freeman is unable to walk after the statins he was taking for high cholesterol caused a rare condition of muscle weakness.
The 47-year-old from Wales started taking the medication four years ago and had no problems until he started having trouble getting out of bed in the morning. About this writes Wales Online.
He had fever, muscle aches and fever at night, and within nine months he lost the ability to walk. He had to quit his job and now moves around in a wheelchair all the time.
He has since been diagnosed with necrotizing myopathy, a rare autoimmune disease that causes chronic muscle inflammation and weakness.
Mark says doctors hope his symptoms can be managed with plasmapheresis, in which the liquid part of the blood is removed and replaced. But for now he is too unwell to undergo the procedure.
He shared his story to warn others about the signs of a reaction to commonly prescribed cholesterol medications.
Mark said: “I feel miserable and very upset about not being able to stand or walk. I struggle with mobility in a wheelchair, I work a different schedule and need carers to go to the toilet. I am very upset about my life and what what happened i lost my job and my career i was a food technologist and i loved it i was doing really well but suddenly a muscle disease took it all away from me and i lost it all i don’t know what to do I’m stuck. There is a lot of information out there suggesting that statins are safe and muscle pain while on statins is not caused by these drugs. My story is the exact opposite and is proof that it can happen and when a reaction does occur, it can change lives.”
Mark first started suffering from fever, muscle aches and fever at night in April 2020. Although he had no symptoms during the day, he realized he was getting weaker until he started walking or getting out of bed.
His doctor ran several tests and discovered that Mark had high levels of creatine kinase (CK), an enzyme released by muscles into the bloodstream when muscles are damaged.
Normal CK levels for men are 40-320 units per liter, but Mark’s tests showed 12,000 units per liter.
He was rushed to the hospital, where doctors told him to stop taking the statins and did an MRI. This confirmed that he suffers from a rare autoimmune disease that causes chronic muscle inflammation and weakness.
A biopsy confirmed the presence of antibodies to HMGCR in Mark’s body, confirming his diagnosis of necrotizing myopathy.
He was then transferred to another hospital where he stayed for seven weeks and received immunosuppressants before being transferred to a muscle rehabilitation unit at another hospital.
However, as the disease was still progressing, Mark was told that they would have to wait until the disease was under control. He is now awaiting a second plasmapheresis in the hope that it will help his symptoms.
It will be recalled that the woman woke up from severe pain in her face. The reason a brain tumor was found.